Kansas, 2020

Flash Flooding in Kansas, July 30, 2020

July 30, 2020 · NWS TOP · 13 events in 2 counties and zones

Flash flooding occurred again on 7/30 in parts of Shawnee and Jefferson Counties with another round of additional heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Flash flooding occurred again on 7/30 in parts of Shawnee and Jefferson Counties with another round of additional heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 30, 4:44 AM CST, 6 hours 16 minutes earlier.

Area forecast discussion, Jul 30, 4:44 AM CST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
544 AM CDT Thu Jul 30 2020

...Update to aviation forecast discussion...

.SYNOPSIS...
Issued at 323 AM CDT Thu Jul 30 2020

Main concern for this forecast is again heavy rainfall. Areas of
light precipitation have been common in recent hours in mainly
northern portions of the CWA near a mid-level low, however much more
impressive convection has pushed ESE into central Kansas apparently
associated with a modest mid-level speed max southwest of the
mean upper low to the north. This region has already seen fairly
strong storms late Wednesday evening but the airmass remains
moderately unstable aloft with PW values still near 1.8 inches.
Recent trends suggest an overall weakening to this weak MCS and
with little environmental evidence for an uptick, expect this
trend to continue. Objective surface analysis has weak low
pressure over east central Kansas with low cloud limited to
locations to its north.

&&

.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Thu Jul 30 2020

Upper pattern slowly shifts today and tonight with the mid-level
trough sinking SSE through Kansas. This trough axis should be the
general focus for the most activity with PW values remaining up to
near 2 inches for another heavy rain concern. With the lower cloud
in place, models are consistent with notably less MUCAPE than
Wednesday and expect less coverage of the more robust convection.
Some locally heavy amounts remain possible and if these fall on
saturated grounds, more flooding can be expected. Will keep the
Flash Flood Watch going as-is with this area the most likely to
see the heavier rains and where soils are generally the most
saturated. The trough exits the local area overnight and drier
conditions generally take over across northern and central areas.

.LONG TERM...(Friday through Wednesday)
Issued at 323 AM CDT Thu Jul 30 2020

The upper trough finally exits the state Friday with dry weather
expected area-wide by late afternoon. Slightly warmer temps expected
Saturday ahead of a modest cold front approaching from the NNW with
a chance for modest showers and storms with its passage late
Saturday into Sunday. Canadian high pressure behind this front
keeps highs in the 70s through early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 544 AM CDT Thu Jul 30 2020

Limiting conditions are expected to be the rule for this forecast
with IFR/LIFR slowly rising to VFR around 23Z. SHRA and possible
TSRA should become more common through 18Z and diminish in
coverage through the end of this forecast. Low cloud behind the
departing system is likely to reform after 01Z though cigs should
stay MVFR.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for KSZ008>012-020>023.

&&

SYNOPSIS...65
SHORT TERM...65
LONG TERM...65
AVIATION...65
Hazardous weather outlook, Jul 30, 9:02 AM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1002 AM CDT Thu Jul 30 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-311515-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1002 AM CDT Thu Jul 30 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will be scattered across the area today
into tonight. Locally heavy rainfall will again be possible which
could result in flash flooding. Severe weather is not expected.

Minor flooding of some rivers and creeks in north central and
northeast Kansas will continue into the weekend.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jul 30, 6:34 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       7 NNE AXTELL            39.96N 96.22W
07/30/2020  E5.74 INCH       NEMAHA             KS   COCORAHS

            24 HOUR TOTAL.

&&

JP
Local storm report, Jul 30, 6:35 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     HEAVY RAIN       MARYSVILLE              39.85N 96.64W
07/30/2020  M2.25 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

BD
Local storm report, Jul 30, 6:36 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
736 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 WNW WILLIS            39.74N 95.57W
07/30/2020  M3.34 INCH       BROWN              KS   COCORAHS

            24 HOUR TOTAL.

&&

JP
Local storm report, Jul 30, 9:17 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HEAVY RAIN       LE ROY                  38.08N 95.63W
07/30/2020  M1.28 INCH       COFFEY             KS   COUNTY OFFICIAL

            24 HOUR TOTAL.

&&

BAERG
Local storm report, Jul 30, 10:14 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1114 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLOOD            5 NW VALLEY FALLS       39.40N 95.52W
07/30/2020                   JEFFERSON          KS   EMERGENCY MNGR

            ROAD CLOSED DUE TO FLOOD WATERS.

&&
Local storm report, Jul 30, 10:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1159 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HEAVY RAIN       5 ESE SILVER LAKE       39.08N 95.77W
07/30/2020  M2.20 INCH       SHAWNEE            KS   MESONET

            FELL IN A 60 MINUTE PERIOD FROM 1045 AM TO
            1145 AM.

&&

BAERG

The radar

The Topeka radar (KTWX), 46 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

13 flash flood. Local standard time, as filed.

Flash Flood, Shawnee

When
July 30, 11:00 AM CST to 2:00 PM CST
Where
Shawnee County, 1.92 mi ESE of Menoken to 3.47 mi WNW of (Top)billard Arpt to
Cause
Heavy Rain
Reported by
Public
Coordinates
39.074, -95.715

Twitter report showed street flooding.

Flash Flood, Shawnee

When
July 30, 11:00 AM CST to 2:00 PM CST
Where
Shawnee County, 1.35 mi SSW of Menoken to 5.08 mi ESE of Menoken
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.061, -95.758

Photos show what appears to be two feet of water covering a roadway with a stalled vehicle. Water was approaching homes as well.

Flash Flood, Shawnee

When
July 30, 11:00 AM CST to 2:00 PM CST
Where
Shawnee County, 0.85 mi NW of Menoken to 4.76 mi NNW of (Top)billard Arpt to
Cause
Heavy Rain
Reported by
Public
Coordinates
39.087, -95.763

Report of water rushing along street level along Ward Creek.

Flash Flood, Shawnee

When
July 30, 11:00 AM CST to 2:00 PM CST
Where
Shawnee County, 0.63 mi WNW of Menoken to 4.31 mi NW of (Top)billard Arpt to
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.084, -95.761

Reports of several water rescues across the city.

Flash Flood, Shawnee

When
July 30, 11:00 AM CST to 2:00 PM CST
Where
Shawnee County, 0.69 mi ESE of Menoken to 4.18 mi NW of (Top)billard Arpt to
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.077, -95.738

Roads closed due to a creek out of its banks with water covering roadways.

Flash Flood, Shawnee

When
July 30, 11:00 AM CST to 2:00 PM CST
Where
Shawnee County, 0.43 mi SSW of Menoken to 4.52 mi WNW of (Top)billard Arpt to
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.075, -95.754

Flood water from Shunganunga Creek has caused road closures.

Flash Flood, Shawnee

When
July 30, 11:00 AM CST to 2:00 PM CST
Where
Shawnee County, 1.09 mi SE of Menoken to 4.45 mi WNW of (Top)billard Arpt to
Cause
Heavy Rain
Reported by
Public
Coordinates
39.068, -95.737

Flooding reported via Twitter at the corner near Bishop Elementary school.

Flash Flood, Jefferson

When
July 30, 3:30 PM CST to 4:30 PM CST
Where
Jefferson County, 1.16 mi NE of Half Mound to 1.13 mi ENE of Half Mound
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.412, -95.485

Road closed at 170th due to flooding.

Flash Flood, Jefferson

When
July 30, 3:30 PM CST to 4:30 PM CST
Where
Jefferson County, 3.31 mi SE of Ozawkie to 1.07 mi SSE of Oskaloosa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.190, -95.402

Road closed at 46th and Linn due to flooding.

Flash Flood, Jefferson

When
July 30, 4:00 PM CST to 5:00 PM CST
Where
Jefferson County, 2.25 mi S of Half Mound to 1.41 mi NNE of Valley Falls
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.368, -95.496

Delayed report of a vehicle swept off the roadway due to flowing water. Occupant within the vehicle was able to escape.

Flash Flood, Shawnee

When
July 30, 4:13 PM CST to 6:13 PM CST
Where
Shawnee County, 3.9 mi SSE of Elmont to 0.65 mi N of (Top)billard Arpt to
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.117, -95.674

Report from a spotter of 7 to 8 inches of water flowing across US Highway 24 near Meriden Road.

Flash Flood, Shawnee

When
July 30, 5:38 PM CST to 7:38 PM CST
Where
Shawnee County, 0.72 mi NNW of (Top)billard Arpt to to 1.95 mi ENE of (Top)billard Arpt to
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.079, -95.627

NWS employee reported 4 inches of water flowing over NE Seward Ave.

Flash Flood, Shawnee

When
July 30, 5:42 PM CST to 7:42 PM CST
Where
Shawnee County, 0.58 mi NNE of Tecumseh to 0.86 mi ENE of Tecumseh
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.057, -95.575

Report from an NWS Employee of water 6 inches deep flowing across SE Shawnee Heights Road near the intersection of Highway 40.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912343, 912344, 912345, 912346, 912347, 912349, 912413, 912409, 912412, 912353, 912358, 912414, 912360.